Louisiana, 2009Damaging Wind in Louisiana, April 29, 2009
April 29, 2009 · NWS SHV · 1 event in 1 county or zone
A linear Mesoscale Convective Complex moved east southeast from southern Oklahoma and produced scattered reports of wind damage across southeast Oklahoma, southwest Arkansas, northeast Texas as well as northwest Louisiana. The system moved into the region in the afternoon during the peak heating period of the day, thus the storms developed and propagated in a favorable unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A linear Mesoscale Convective Complex moved east southeast from southern Oklahoma and produced scattered reports of wind damage across southeast Oklahoma, southwest Arkansas, northeast Texas as well as northwest Louisiana. The system moved into the region in the afternoon during the peak heating period of the day, thus the storms developed and propagated in a favorable unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 29, 5:52 PM CST, 43 minutes earlier.
Area forecast discussion, Apr 29, 5:52 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 PM CDT WED APR 29 2009
.UPDATE...
WENT AHEAD AND SENT OUT AN UPDATE TO INCLUDE ADDITIONAL COUNTIES
ACROSS NORTHEAST AND NORTH CENTRAL LOUISIANA INTO SEVERE
THUNDERSTORMS WATCH NUMBER 212. THE CHARACTER OF THIS SYSTEM HAS
BEEN EVOLVING RAPIDLY OVER THE PAST SEVERAL HOURS. MAIN LINEAR
FEATURE HAS SHIFTED EASTWARD AND EXTENDS FROM HOT SPRINGS ARKANSAS TO
JUST NORTH OF SHREVEPORT. THIS ACTIVITY HAS PROMPTED THE EXTENSION
OF THE SEVERE THUNDERSTORM WATCH.
ALSO...FARTHER WESTWARD ACROSS NORTH CENTRAL TEXAS NORTH OF A LINE
FROM TYLER TO DALLAS/FORT WORTH...A SECOND SURGE OF CONVECTION
CONTINUES TO GENERATE AND TRAIN ACROSS THE SAME AREAS. WILL CONTINUE
TO MONITOR THIS ACTIVITY FOR FLASH FLOOD AND/OR ADDITIONAL SEVERE
WEATHER ACTIVITY. HAVE DECIDED TO HOLD OFF ON REMOVING ANY
COUNTIES FROM THE WATCH AT THIS TIME. /05/
&&
.PREV DISCUSSION... /ISSUED 307 PM CDT WED APR 29 2009/
DISCUSSION...
WHAT A START TO THE DAY. LARGE MCS BARRELING TOWARD THE FOUR
STATE REGION THIS AFTERNOON AND ARRIVING DURING PEAK HEATING.
INSTABILITIES RUNNING CLOSE TO 2000 J/KG ACROSS MOST OF EAST
TX...WESTERN LA...AND SW ARKANSAS. PROMINENT BOW FEATURE MOVING
ACROSS MCCURTAIN COUNTY RESPONSIBLE FOR LONG PATH OF WIND DAMAGE
ACROSS SOUTHERN OK. THE PROBLEM WITH THIS SYSTEM IS THAT IT WASNT
FORECAST WELL BY THE MODELS AND IT IS LAYING AN EAST WEST BOUNDARY
PERPENDICULAR TO THE INFLOW. A COOL POOL BEHIND THE MID LEVEL
SYSTEM IS SETTING UP A CLASSIC MESO HIGH FLASH FLOOD TYPE EVENT.
THIS COMPLICATES THINGS IN THE FORECAST FOR THE NEXT 24 HOURS AS
IT IS DIFFICULT TO PREDICT HOW FAR SOUTH THE BOUNDARY WILL MAKE
IT. A FFW WAS ISSUED FOR THE POSSIBILITY OF TRAINING CELLS WITH THE
BOUNDARY. FWD SOUNDING WAS A LITTLE MORE SATURATED THAN SHV..BUT
THERE WERE NO PROMINENT DRY LAYERS IN EITHER WHICH WILL AID IN
RAINFALL RATES. AREAS IN FWD AREA ALREADY REPORTING FLOODING
ACROSS THE COUNTIES NEAR THE RED RIVER. BOTH THE GFS AND ECMWF
INDICATE HEAVY RAINFALL ALONG THE BOUNDARY THROUGH EARLY MORNING
HOURS TOMORROW...BUT THE PLACEMENT IN THE MODELS IS LIKELY OFF
SINCE THEY CANNOT ACCOUNT FOR THE MESOSCALE MOVEMENTS OF THE LINE.
THE SEVERE THREAT IS AND HAS BEEN CONFINED TO NEAR THE MID LEVEL
VORTEX WHICH HAS BEEN PRODUCING A PERSISTENT COMMA HEAD ACROSS
SOUTHERN OK. THUS FAR DAMAGING WINDS HAVE BEEN THE BIGGEST PROBLEM
AND SHOULD CONTINUE INTO THE EVENING HOURS AS LONG AS INSTIBILITY
REMAINS HIGH.
A BRIEF REPRIEVE ON FRIDAY AS THE FRONT RETREATS TO NORTHERN
ARKANSAS WITH ONLY A SLIGHT CHANCE OF STORMS. SPC DAY 3 OUTLOOK
PUTS MOST AREAS NORTH OF I30 IN A SLIGHT RISK SATURDAY INTO SUNDAY
AS THE FRONT SURGES BACK TO THE SOUTH AHEAD OF A SHORT WAVE
SWINGING THROUGH A LONGER WAVE TROUGH OVER THE EASTERN US. THE
MAIN SHOW LOOKS TO BE WITH A SHORTWAVE MOVING ACROSS TEXAS ON
SUNDAY. THE ECMWF IS MUCH STRONGER AND FASTER WITH THIS WAVE THAN
THE GFS..BUT IN EITHER CASE SUNDAY COULD BE QUITE ACTIVE IN THE
AREA. THE GFS IS A LITTLE SLOWER IN THE TIMING WITH THE ACTIVITY
MOVING INTO THE REGION ON MONDAY. BOTH MODELS AGREE THAT A ANOTHER
SYSTEM WILL MOVE THROUGH ON WEDNESDAY OF NEXT WEEK. LOOKS ACTIVE
ACROSS THE REGION OVER THE NEXT 7 DAYS.
AVIATION...
SHORTWAVE OVER THE TX/OK PANHANDLES IS SLOWLY PUSHING TSTM COMPLEX
ALONG THE RED RIVER INTO SW AR ATTM. THIS FEATURE MAY STILL TAIL
DOWN INTO THE I-20 CORRIDOR AS INSTABILITY IS MOUNTING. TXK WILL
LIKELY BE AFFECTED IN THE LATE AFTERNOON. OTHERS TERMINALS ALONG
I-20 CORRIDOR WILL NEED AMENDING SHOULD THE SYSTEM EXTEND SOUTHWARD
BEFORE SUNSET. OVERNIGHT EVOLUTION IS STILL UNCERTAIN WITH THIS
COMPLEX. OTHERWISE...LOW MVFR/IFR CIGS LIKELY TO DEVELOP AND
OVERSPREAD CWA AFTER 06Z THRU ABOUT 15Z. GUSTY WINDS AND HAIL MAIN
THREAT ATTM FOR I-30 CORRIDOR. OTHERWISE...SFC WINDS SSE AROUND 10
TO 15KTS DIMINISHING A BIT OVERNIGHT. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 82 68 85 65 / 70 30 10 10 20
MLU 62 82 66 85 63 / 50 40 10 10 10
DEQ 61 78 63 81 59 / 90 40 20 10 40
TXK 62 79 66 83 62 / 90 40 10 10 30
ELD 62 79 65 83 62 / 80 40 10 10 20
TYR 64 82 68 84 65 / 70 10 10 10 20
GGG 64 82 68 84 65 / 70 20 10 10 20
LFK 66 84 69 85 66 / 50 10 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>072.
LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 4 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH UNTIL 4 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126.
&&
05/07Hazardous weather outlook, Apr 29, 11:05 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CDT WED APR 29 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>013-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-301715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
1205 PM CDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHEAST TEXAS...SOUTHWEST OKLAHOMA AND SOUTHWEST ARKANSAS. A
LARGE THUNDERSTORM COMPLEX IS CURRENTLY MOVING ACROSS SOUTHERN
OKLAHOMA AND WILL PRODUCE THUNDERSTORMS THAT MAY CONTAIN DAMAGING
WINDS...SMALL HAIL...AND HEAVY RAINFALL. THE ATMOSPHERE IS
BECOMING UNSTABLE ACROSS THESE AREAS THIS AFTERNOON AND WILL AID
IN THE THUNDERSTORM INTENSITY. ALSO...DUE TO THE HIGH MOISTURE CONTENT
IN THE ATMOSPHERE...THUNDERSTORMS MAY ALSO PRODUCE FLOODING THIS
AFTERNOON AND EVENING. COUNTIES ALONG AND NEAR THE RED RIVER AND
NORTH OF INTERSTATE 20 WILL BE MOST AT RISK TODAY FOR SEVERE
WEATHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN
ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION
ON SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE REQUIRED ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS THIS AFTEROON INTO THIS EVENING.
SPOTTERS MAY BE REQUIRED ACROSS NORTHWEST LOUISIANA LATER THIS
AFTERNOON AND EVENING.
LAZ014-017>022-TXZ166-167-301715-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
SAN AUGUSTINE-SABINE TX-
1205 PM CDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHEAST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BECOME SEVERE IN THE LATE AFTERNOON
HOURS PRODUCING SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN
ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION
ON SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 29, 5:19 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 10 W LINDEN 33.01N 94.53W
04/29/2009 E70 MPH CASS TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED ESTIMATED 70 MPH WIND GUST ON
HWY 11, ABOUT 10 WEST OF LINDEN.
0540 PM TSTM WND DMG 11 S ATLANTA 32.96N 94.19W
04/29/2009 CASS TX LAW ENFORCEMENT
SHERIFFS OFFICE REPORTS SEVERAL TREES DOWN ALL ACROSS
CASS COUNTY.
&&
18Special weather statement, Apr 29, 5:23 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT WED APR 29 2009
ARZ061-071-072-300015-
COLUMBIA-LAFAYETTE-NEVADA-
623 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
NEVADA...COLUMBIA AND LAFAYETTE...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...BODCAW...BRADLEY...BUCKNER...BUSSEY...CANFIELD...
EMERSON...LEWISVILLE...MACEDONIA...MAGNOLIA...MCNEIL...
SMITHLAND...STAMPS...TAYLOR...VILLAGE...WALDO...WELCOME AND
WILLISVILLE...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLISVILLE TO
BRADLEY...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF WALDO TO
10 MILES WEST OF SPRINGHILL...MOVING EAST AT 40 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH VERY
HEAVY RAINFALL.
04Local storm report, Apr 29, 5:33 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG ATLANTA 33.12N 94.16W
04/29/2009 CASS TX LAW ENFORCEMENT
ATLANTA POLICE DEPT REPORTS TREES AND POWERLINES DOWN IN
TOWN.
&&
18Local storm report, Apr 29, 5:43 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG FOUKE 33.26N 93.89W
04/29/2009 MILLER AR PUBLIC
MEMBER OF THE PUBLIC REPORTED A GARAGE DAMAGED BY STRONG
WINDS.
&&
18Special weather statement, Apr 29, 6:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT WED APR 29 2009
ARZ072-073-LAZ003>006-300200-
CLAIBORNE-COLUMBIA-LINCOLN-UNION-WEBSTER-
701 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 900 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
IN NORTHWEST LOUISIANA...
WEBSTER AND CLAIBORNE...
IN NORTH CENTRAL LOUISIANA...
UNION AND LINCOLN...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...CALION...EL DORADO...JUNCTION CITY...LISBON...MOUNT
HOLLY...NORPHLET...SMACKOVER...VILLAGE...WESSON...HAYNESVILLE
AND HOMER...
AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS STRETCHING FROM NEAR MINDEN LOUISIANA TO
STEPHENS ARKANSAS...MOVING EAST AT 25 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS LINE OF
STORMS.
18Local storm report, Apr 29, 6:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
712 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 6 W BRADLEY 33.10N 93.76W
04/29/2009 LAFAYETTE AR AMATEUR RADIO
A TRAILER WAS OVERTURNED NEAR GIN CITY, AR.
&&
18Thunderstorm Wind, Webster
- When
- April 29, 6:35 PM CST
- Where
- Webster County, 0.9 mi NE of Shongaloo
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -93.290
Webster parish sheriffs office reported trees downed in the community of Shongaloo, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161440.